Alabama, 2003Hail in Alabama, March 14, 2003
March 14, 2003 · NWS BMX · 3 events in 1 county or zone
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 1:48 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 14, 1:48 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
148 PM CST FRI MAR 14 2003
SATELLITE AND RADAR IMAGES SHOWING UPPER LEVEL LOW SPINNING OVER
WESTERN ALABAMA THIS AFTERNOON. BREAKS IN CLOUD COVER HAVE ALLOWED
TEMPERATURES TO CLIMB WELL ABOVE GUIDANCE NUMBERS TODAY. FEEL THAT
OVERNIGHT LOWS WILL BE SLIGHTLY HIGHER THAN GUIDANCE ALSO FOR MOST
AREAS. PATCHY FOG MAY BE A PROBLEM TONIGHT IN AREAS THAT ENCOUNTER
ANY AFTERNOON RAINFALL.
UNTIL UPPER LOW FINALLY MOVES EAST OF THE STATE ON SUNDAY...EXPECT
TO KEEP SLIGHT CHANCE OR CHANCE POPS IN THE FORECAST. ONCE THE LOW
MOVES OUT...AND WEAK UPPER LEVEL RIDGE MOVES IN SUNDAY MORNING...WE
MAY ACTUALLY HAVE A BREAK IN THE POP FORECAST...ALBEIT A BRIEF
BREAK. LEANING TOWARDS REMOVING MENTION OF RAIN FOR SUNDAY...AND
THEN REINTRODUCING IT SUNDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM
SWINGS ON THROUGH.
ONCE AGAIN...THE MODELS CONTINUE TO SHOW A RATHER STRONG SYSTEM
AFFECTING THE SOUTHEAST TUESDAY EVENING INTO WEDNESDAY MORNING.
LONG RANGE MODEL HAS BEEN REAL CONSISTENT IN THE TIMING AND
PLACEMENT OF THIS SYSTEM FOR THE PAST THREE DAYS. THIS HAS NOW
SHOWN UP IN THE LAST PORTION OF THE GFS MODEL RUN THIS MORNING.
CONSISTENCY OF THE MODELS MAKES ME WANT TO HANG MY HAT ON THIS
SCENARIO MUCH MORE THAN IF THE MODELS WERE CONTINUOUSLY FLIP
FLOPPING. WILL BE INTERESTING TO KEEP AN EYE ON THE MODELS OVER
THIS WEEKEND TO SEE IF ANYTHING CHANGES.
GUIDANCE IS SHOWING STRONG SOUTHERLY WIND FLOW OUT IN ADVANCE OF THIS
SYSTEM FROM MONDAY AFTERNOON INTO LATE TUESDAY NIGHT. PRETTY GOOD
UPPER LEVEL DIVERGENCE...UPPER LEVEL JET MAX...STRONG MID LEVEL
SHORTWAVE...MID LEVEL DRY PUNCH...STRONG LOW LEVEL JET..SHEAR.
BASICALLY...THE DEVELOPMENT OF THIS SYSTEM WILL CONTINUE TO BE
MONITORED OVER THE WEEKEND AND EARLY NEXT WEEK. STAY TUNED. CURRENT
HAZARDOUS WEATHER OUTLOOK IS HITTING THIS SYSTEM PRETTY GOOD...BUT AM
STILL INCLINED TO MENTION STRONG STORMS IN THE EXTENDED PACKAGE FOR
TUESDAY AND WEDNESDAY. LATER SHIFTS CAN ALWAYS ADJUST THIS ONE WAY OR
ANOTHER.
ONCE THIS MIDWEEK SYSTEM MOVES THROUGH...EXPECT DRY WEATHER FOR THE
REMAINDER OF THE FORECAST.
BHM 055/066 053/071 055 4321
MGM 057/069 053/075 057 5321
.BHM...NONE.
73
Hazardous weather outlook, Mar 14, 4:17 PM CST, 1 hour 28 minutes before
ALZ011>015-017>050-142315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST FRI MAR 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEASTERN PORTIONS
OF THE FORECAST AREA THIS AFTERNOON. A COMBINATION OF AN APPROACHING
UPPER LEVEL DISTURBANCE...DAYTIME HEATING AND LOW LEVEL MOISTURE MAY
BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF INTERSTATE 65
AND ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. WITH A COLD POOL
OF AIR ALOFT...THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE
HAIL...WITH STRONG...DAMAGING WINDS ALSO POSSIBLE...BUT NOT AS
LIKELY.
DURING THE LATE NIGHT HOURS...LOCALLY DENSE FOG IS POSSIBLE...
ESPECIALLY NEAR LOCATIONS THAT RECEIVE ADDITIONAL RAINFALL THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
A STRONG STORM SYSTEM IS FORECAST TO PUSH INTO THE MIDDLE OF THE
COUNTRY EARLY NEXT WEEK...AND CONTINUE EASTWARD THROUGH MIDWEEK. AT
THIS TIME...THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERE
THUNDERSTORMS ACROSS THE FORECAST AREA. AS FOR THE TIMING OF THE
THREAT...THE CURRENT FORECAST INDICATES THE THREAT OF SEVERE WEATHER
IS MOST LIKELY FROM TUESDAY AFTERNOON INTO EARLY WEDNESDAY. CHECK
BACK FREQUENTLY FOR UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL THREAT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA.
Hail, Tallapoosa
- When
- March 14, 5:45 PM CST
- Where
- Tallapoosa County, Jacksons Gap
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.883, -85.800
Marble to golf ball size hail fell from near Lake Martin to near Jackson's Gap.
Hail, Tallapoosa
- When
- March 14, 6:00 PM CST
- Where
- Tallapoosa County, Alexander City
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 32.950, -85.967
Quarter size hail was reported in Alexander City.
Hail, Tallapoosa
- When
- March 14, 6:15 PM CST
- Where
- Tallapoosa County, Newsite
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.033, -85.767
Penny size hail was reported in New Site.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Montana, March 14, 20031 injured · $25,000 · 53 kt wind · 3 events
- Hail in Mississippi, March 14, 2003$13,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Florida, March 14, 2003$2,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, March 14, 2003$12,000 · 60 kt wind · 1 event
- High Wind in Oregon, March 14, 200381 kt wind · 3 events
- Winter Storm and Heavy Rain in California, March 14 to 15, 20033 events
- Heavy Snow in California, March 14 to 15, 20032 events
- Hail in New Mexico, March 14, 20031 in hail · 2 events
- Hail and Damaging Wind in Alabama, March 14, 2003$3,000 · 50 kt wind · 2 events
- High Wind in California, March 14 to 15, 20031 event
- Blizzard in Alaska, March 14, 20031 event
- Heavy Snow in California, March 14, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348190, 5348191, 5348192.